PROMOTING ACCESS TO AFRICAN RESEARCH

African Health Sciences

Log in or Register to get access to full text downloads.

Remember me or Register



Neuroleptic malignant syndrome in a young adult female at the university of Benin Teaching Hospital: a case report

Peter I Agbonrofo, John E Osakue

Abstract


Background: Neuroleptic malignant syndrome is a rare but life-threatening idiosyncratic complication following the use of antipsychotic agents, anaesthesia and surgery. It is characterized by hyperthermia, muscle rigidity, autonomic disturbances and mental state alterations.
Case: A 31 year old female weighing 60kg received a depot preparation of Fluphenazine on account of depression with psychotic features observed two days prior to elective Cholecystectomy under general anaesthesia. Surgery and anaesthesia were essentially uneventful. Forty eight hours post-operatively, the patient developed features suggestive of neuroleptic malignant syndrome complicated by aspiration pneumonitis. This necessitated her admission into the intensive care unit. She had prolonged stay in the intensive care unit, where she was mechanically ventilated, developed deep venous thrombosis of the left upper limb and required tracheostomy on account of prolonged endotracheal intubation. Patient recovered fully following bromocriptine and dantrolene therapy. She was discharged home after 60 days on admission and has remained in good health.
Conclusion: Though rare, neuroleptic malignant syndrome can occur in young adult females following use of antipsychotics, anaesthesia and surgery. Its clinical course can be prolonged and distressing with the use of depot preparations. Early diagnosis and prompt supportive measures are essential to reduce morbidity and mortality.

Keywords: Neuroleptic malignant syndrome, adult female, University of Benin Teaching Hospital.




AJOL African Journals Online